Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 47, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 28, 2004, 6:30 PM CDT for Clay County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2004, 6:30 PM CDT (23:30 UTC)
- Expired
- Jul 28, 2004, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Clay County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1343 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 282332 FFWTOP KSC027-290230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 630 PM CDT WED JUL 28 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN CLAY COUNTY IN NORTH CENTRAL KANSAS * UNTIL 930 PM CDT * AT 625 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING FROM THUNDERSTORMS ALONG HIGHWAY 15 TO THE NORTH OF GARFIELD CENTER. WATER WAS FLOWING ACROSS THE ROAD. THUNDERSTORMS WITH HEAVY RAINS CONTINUED TO FALL ACROSS NORTHERN CLAY COUNTY. RADAR ESTIMATED FOUR TO SIX INCHES OF RAIN HAVE FALLEN OVER EXTREME NORTHERN CLAY COUNTY. * LOCATIONS IMPACTED INCLUDE... VINING MORGANVILLE CLAY CENTER GREEN TORRENTIAL RAINFALL WILL CAUSE FLASH FLOODING OF INTERSECTIONS AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3956 9736 3940 9736 3933 9695 3956 9697 $$
1 follow-up statement
000 WGUS73 KTOP 290121 FFSTOP KSC027-290230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 820 PM CDT WED JUL 28 2004 ...THE FLASH FLOOD WARNING FOR NORTHERN CLAY COUNTY HAS BEEN CANCELLED... RAINS HAVE DIMINISHED AND THE THREAT FOR ADDITIONAL FLASH FLOODING HAS ENDED. WATER HAD RECEDED FROM HIGHWAY 15 NORTH OF GARFIELD CENTER ACCORDING TO THE CLAY COUNTY SHERIFF. HOWEVER, MORE THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING ANY ADDITIONAL FLASH FLOODING. LAT...LON 3956 9736 3940 9736 3933 9695 3956 9697 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:33 PM CDT, 2 hours 57 minutes earlier.
Area forecast discussion, Jul 28, 3:33 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED SPELLING NATIONAL WEATHER SERVICE TOPEKA KS 333 PM CDT WED JUL 28 2004 .DISCUSSION... MAIN FORECAST PROBLEM IS POP FORECAST NEXT COUPLE DAYS AND HOW THE RAIN AND CLOUDS WILL AFFECT TEMPS. MODELS CONTINUE TO SHOW SIMILAR SCENARIO AS PREVIOUS RUNS...AND THE ESSENCE OF THE FORECAST REMAINS INTACT. THERE ARE DIFFERENCES FROM PREVIOUS RUNS. THESE ARE MAINLY WITH THE STRENGTH AND TRACK OF SHORTWAVE ENERGY. THE 12Z GFS WAS BACKING OFF ON PRECIP AND HAVE FOLLOWED THE ETA DUE TO CURRENT RADAR TRENDS FITTING IT A LITTLE BETTER. OVERALL...LONGWAVE TROUGH REMAINS OVER THE PLAINS WITH SHORTWAVES ROTATING THROUGH THE TROUGH. A WEAK COLD FRONT WAS LOCATED ACROSS NORTHWEST KS AND INTO CENTRAL NEB AT 19Z. WITH THE FRONT STILL TO THE NORTHWEST AND WATER VAPOR SHOWING A SHORTWAVE MOVING THROUGH WY AND SD...THINK SHOWERS AND ISOLATED THUNDERSTORMS WILL FILL IN THIS EVENING AND TONIGHT ALONG THE FRONT AS IT SLOWLY MOVES SOUTH. ANOTHER SHORTWAVE WAS MOVING EAST NORTHEAST ACROSS OK AND SPREADING SHOWERS ACROSS SE KANSAS. LIKELY POPS SEEM REASONABLE AND HAVE USED COVERAGE TERMS. CONSIDERED THE NEED FOR A FLOOD WATCH...BUT HAVE DECIDED TO NOT ISSUE ONE AT THIS TIME. THINK THE MAIN REASON THE GFS HAS BEEN BACKING OF ON THE QPF WAS BECAUSE THE BULK OF SHORTWAVE ENERGY LOOKS TO PASS JUST NORTH OR JUST SOUTH OF THE FORECAST AREA. ADDITIONALLY FFG VALUES ARE GREATER THAN 1.5 IN IN ONE HOUR. CAN NOT RULE OUT THE POTENTIAL FOR ISOLATED PROBLEMS BUT DO NOT EXPECT RAIN FALL TO BE HEAVY ENOUGH FOR WIDESPREAD FLOOD PROBLEMS. SHOWERS SHOULD BE ON GOING THURSDAY MORNING ALONG THE EASTERN THIRD OF THE FORECAST AREA. HAVE CONTINUED LIKELY POPS ACROSS PARTS OF EAST CENTRAL KS...IN CLOSER PROXIMITY TO SHORTWAVE ENERGY BUT HAVE TAPERED POPS BACK SLIGHTLY ACROSS NORTHEAST KS. SLIGHT CHANCE POPS STILL LOOK PLAUSIBLE FOR FRIDAY AND FRIDAY NIGHT. THE GFS STILL SHOWING VORT MAXIMA COMING DOWN IN THE NORTHWEST FLOW. WHILE THE BETTER MOISTURE AXIS SHOULD BE OFF TO THE EAST...THERE COULD STILL BE SOME LIGHT PRECIP DEVELOP. THE FORECAST DRIES OUT FOR SATURDAY THROUGH THE REST OF THE WEEK. UPPER TROUGH AXIS IS EXPECTED TO BE EAST OF THE FORECAST AREA BY SATURDAY MORNING WITH SUBSIDENCE ALOFT TAKING OVER. THE GFS INDICATING SOME SHORTWAVE ENERGY STILL POSSIBLE SATURDAY NIGHT INTO SUNDAY BUT SIGNAL FOR PRECIP NOT STRONG ENOUGH FOR ME TO INSERT ANY POPS AT THIS TIME. UPPER RIDGE BUILDS IN SUNDAY NIGHT THROUGH THE REST OF THE WEEK WHICH SHOULD USHER BACK SUMMER TIME CONDITIONS. HAVE LEFT HIGHS FOR TOMORROW 75 TO 80. THINK CLOUD COVER AND RAIN WILL HOLD TEMPS BELOW NORMAL WITH MID 70S IN EAST CENTRAL KS. AROUND 80 POSSIBLE IN NORTH CENTRAL KS WHERE THE RAIN SHOULD END EARLY WITH SOME SUN POSSIBLE LATE IN THE AFTERNOON. A WARMING TREND CONTINUES TO LOOK GOOD BEGINNING THIS WEEKEND. HAVE GONE BELOW GUIDANCE FOR HIGHS SATURDAY THINKING THERE WILL BE SOME CLOUDS AROUND IN THE MORNING PREVENTING A QUICK WARM UP. OTHERWISE 90S SHOULD BE BACK IN THE AREA BY MONDAY AT THE LATEST. THE GFS SHOWS 850 TEMPS BACK IN THE 21 TO 24C RANGE BY MONDAY. WITH SOUTHERLY WINDS AND MOSTLY SUNNY SKIES...SEE NO REASON TO KEEP LOWER TO MID 90S FROM RETURNING TO THE AREA FOR NEXT WEEK. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && WOLTERS
Hazardous weather outlook, Jul 28, 1:21 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 121 PM CDT WED JUL 28 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-291000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 503 AM CDT WED JUL 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE OVER NORTH CENTRAL KANSAS THIS AFTERNOON...THEN DEVELOP OVER THE ENTIRE AREA BY EVENING AND CONTINUE TONIGHT. ALTHOUGH THE RISK FOR SEVERE THUNDERSTORMS IS MINIMAL...LOCALLY HEAVY RAINFALL...THAT COULD CAUSE SMALL STREAM FLOODING...IS POSSIBLE TONIGHT...MAINLY WEST OF A SABETHA TO ALMA TO COUNCIL GROVE LINE. ISOLATED RIVER FLOODING IS OCCURRING ON THE COTTONWOOD RIVER NEAR EMPORIA. PLEASE REFER TO SPECIFIC FLOOD STATEMENTS FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LIKELY CONTINUE ACROSS MUCH OF THE AREA THURSDAY WITH SCATTERED THUNDERSTORMS STILL POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT. LOCALLY HEAVY RAINFALL...THAT COULD CAUSE SMALL STREAM FLOODING...WILL BE POSSIBLE THURSDAY...MAINLY TO THE EAST OF A SABETHA TO MANHATTAN TO HERINGTON LINE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH AND ANY OBSERVED FLOODING TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 28, 5:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD 5 SSE CONCORDIA 39.50N 97.63W
07/28/2004 CLOUD KS TRAINED SPOTTER
8 INCHES OF WATER FLOWING OVER NOBLE RD.
&&
DSLocal storm report, Jul 28, 5:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
554 PM CDT WED JUL 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD 5 SSE CONCORDIA 39.50N 97.63W
07/28/2004 CLOUD KS TRAINED SPOTTER
5.5 INCHES OF RAIN SINCE EARLY AFTERNOON. FLOODING.
&&
NWSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 5:23 PM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.